Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2024, 2:52 PM EDT for 5 counties in Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 2:52 PM EDT (18:52 UTC)
- Expired
- May 22, 2024, 3:38 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Floyd County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:55 PM EDT | HAIL 1 | 3 Ene Sylvatus, VA | Report via social media, quarter sized hail covering the ground on Mitchells Crossing Road. |
| May 22, 2:56 PM EDT | HAIL 0.75 | 4 E Sylvatus, VA | Reported at Raven Ridge Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WUUS51 KRNK 221852
SVRRNK
VAC035-063-121-155-197-222000-
/O.NEW.KRNK.SV.W.0049.240522T1852Z-240522T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
252 PM EDT Wed May 22 2024
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Pulaski County in southwestern Virginia...
Southwestern Floyd County in southwestern Virginia...
Eastern Wythe County in southwestern Virginia...
Northeastern Carroll County in southwestern Virginia...
South central Montgomery County in southwestern Virginia...
* Until 400 PM EDT.
* At 252 PM EDT, a severe thunderstorm was located near Sylvatus, or
near Patterson, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillsville...
Indian Valley...
Willis...
Allisonia...
Patterson...
Dugspur...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3690 8082 3708 8043 3685 8031 3683 8033
3683 8034 3682 8034 3676 8074
TIME...MOT...LOC 1852Z 248DEG 14KT 3685 8070
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BMG3 follow-up statements
155
WWUS51 KRNK 221911
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Wed May 22 2024
VAC197-221920-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Wythe VA-
311 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WYTHE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3708 8043 3685 8031 3680 8063 3685 8066
3694 8074
TIME...MOT...LOC 1910Z 242DEG 18KT 3691 8058
$$
VAC035-063-121-155-222000-
/O.CON.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Pulaski VA-Floyd VA-Carroll VA-Montgomery VA-
311 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD...NORTHEASTERN CARROLL
AND SOUTH CENTRAL MONTGOMERY COUNTIES...
At 310 PM EDT, a severe thunderstorm was located over Indian Valley,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indian Valley...
Willis...
Allisonia...
Dugspur...
Alum Ridge...
and Copper Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3708 8043 3685 8031 3680 8063 3685 8066
3694 8074
TIME...MOT...LOC 1910Z 242DEG 18KT 3691 8058
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BMG195
WWUS51 KRNK 221927
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Wed May 22 2024
VAC035-221937-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Carroll VA-
327 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066
TIME...MOT...LOC 1927Z 248DEG 14KT 3694 8050
$$
VAC063-121-155-222000-
/O.CON.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/
Pulaski VA-Floyd VA-Montgomery VA-
327 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTH CENTRAL
MONTGOMERY COUNTIES...
At 327 PM EDT, a severe thunderstorm was located over Alum Ridge, or
over Indian Valley, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indian Valley...
Willis...
Alum Ridge...
and Copper Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066
TIME...MOT...LOC 1927Z 248DEG 14KT 3694 8050
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BMG671 WWUS51 KRNK 221938 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 338 PM EDT Wed May 22 2024 VAC063-121-155-221948- /O.CAN.KRNK.SV.W.0049.000000T0000Z-240522T2000Z/ Pulaski VA-Floyd VA-Montgomery VA- 338 PM EDT Wed May 22 2024 ...THE SEVERE THUNDERSTORM WARNING FOR OUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTH CENTRAL MONTGOMERY COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 3708 8043 3685 8031 3684 8056 3697 8066 TIME...MOT...LOC 1936Z 248DEG 14KT 3696 8045 $$ BMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:24 PM EDT, 28 minutes earlier.
Area forecast discussion, May 22, 2:24 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 224 PM EDT Wed May 22 2024 .SYNOPSIS... Isolated thunderstorms are expected again this afternoon as the region remains between high pressure over the western Atlantic and low pressure in the central United States. This low crosses the Great Lakes and will drape a front across the Ohio and Tennessee Valleys by Thursday bringing showers and thunderstorms, along with a chance of heavy rain to the region Thursday and Friday. The wet weather pattern continues through the beginning of next week with yet another front crossing through the area. && .NEAR TERM /THROUGH THURSDAY/... As of 200 PM EDT Wednesday... Key messages: - No significant changes to probability of precipitation - Confidence high for above normal temperatures - More showers and storms accompany a front on Thursday Above normal temperatures today in the upper 70s and 80s for the entire forecast area due to abundant sunshine earlier this morning and only partly cloudy cumulus and stratocumulus this afternoon. Southwest flow is also enhancing temperatures and moistening the atmosphere. There is little to no upper atmosphere support for convection, and a front coming from the plains is still too far west to meaningfully increase our storm potential. Thus, most convection today will be anchored to ridges and mountains as topography will drive most convective initiation. Some areas will reach their convective temperature, but without any support, severe potential is limited. So isolated storms will pepper the area, concentrated along the Blue Ridge and just west. A few small singular cells are forming in the southern Blue Ridge. Once we lose diurnal heating, expect convection to die quickly after dusk. A cold front will drape itself through the TN/OH Valleys and sink south into the Mid-Atlantic on Thursday. Because of this, expecting Thursday to be more active and have more widespread convective coverage than today. High resolution models aren't in excellent agreement on the areas of highest threat, but higher CAPEs and instability sit south of the VA/NC state line. Damaging winds would be the greatest threat with any strong to severe storms that form Thursday. Temperatures will be similarly warm in the 70s and 80s. Antecedent conditions have primed some areas in the mountains for future flooding threats. With a slow moving frontal boundary positioned for a collision with healthy moisture and PWATs around and in excess of 1.5", localized flooding is a threat each afternoon. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 130 PM EDT Wednesday... Key Messages: 1. Daily chances of showers and thunderstorms through the period. 2. Locally heavy rain possible, may result in localized flooding. 3. Above normal temperatures through the period. A cold front will reach the area by Thursday, and eventually stall over the eastern US by the end of the work week. Showers and thunderstorms as a result of this front will be ongoing by the start of this forecast period, lingering into the overnight and through Friday with plentiful ambient moisture and the nearby front. Shower and thunderstorm chances continue through Friday as another mid level shortwave moves into the Mid Atlantic, with the greatest chances during the peak afternoon heating, but decrease overnight. Saturday looks to start off dry, but a mid level trough crosses later in the day to bring increased potential showers and storms. Deep layer shear is also forecast to be higher on Saturday, compared to Friday, which would support more organized storms, especially if the passage of the upper trough coincides with peak diurnal heating. Generally southerly flow will continue to advect moist air into the region, keeping precipitable water values above normal through the forecast period. That being said, rain showers may be heavy at times through the end of the work week and into the weekend. Soil moisture over the area is already fairly high from recent rainfall, and these additional rounds of rain, especially if over the same areas, could increase risk of localized flooding. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 200 PM EDT Wednesday... Key Messages: 1. Daily chances for showers and storms continue into the work week. 2. Temperatures still above normal, but somewhat cooler by midweek. For the Memorial Day weekend, ridging aloft between system will bring a brief respite from the rain Sunday morning, although confidence is low on how long that break will be. Another cold front approaches from the west, associated with a deeper 500mb trough. A prefrontal trough may reach the area late Sunday, which may increase chances for showers and storms later in the day for the western mountains. The front looks to reach the central Appalachians by Monday, keeping showers and thunderstorms in the forecast for Memorial Day. Potential for severe storms at this time looks to be higher Monday, given the better upper level support via the upper trough. However, at this time, it is still too far out to determine mesoscale details that influence severe weather potential. The cold front looks to cross the area Tuesday, bringing a cooler and drier airmass to the region, and with this change in airmass, expecting cooler temperatures for the middle of the work week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 215 PM EDT Wednesday... Some mid to upper level clouds have begun to partially cover sites west of the Blue Ridge. Not expecting them to lower into MVFR conditions, though they will lower overnight. Isolated showers will affect mountain areas, though confidence on location is too low to include them in TAFs this afternoon. A cold front will enter the area on Thursday, bringing better chances for thunderstorms and showers, but most will likely occur after 18Z. Along with the front some reduced vsby and sub-VFR cigs could occur in the morning hours. Inside of any thunderstorms, heavy rainfall could reduce vsby temporarily as well. Prevailing winds are light from the west or southwest through this forecast period. EXTENDED AVIATION OUTLOOK... A cold front will approach the area Thursday bringing increasing chance for showers and thunderstorms. This front will stall by Friday across the Mid Atlantic. Waves of low pressure riding along this weak boundary will trigger more showers and thunderstorms and increase the likelihood of MVFR conditions Friday through Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...VFJ SHORT TERM...AS LONG TERM...AS AVIATION...AMS/VFJ
Hazardous weather outlook, May 22, 2:25 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 225 PM EDT Wed May 22 2024 VAZ007-009>013-018>020-WVZ042>044-507-508-231830- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 225 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain is possible on Thursday and Friday. There is a marginal risk of severe thunderstorms Thursday. The primary threat is damaging wind. Storm chances continue each afternoon and evening through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-231830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 225 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rain is possible on Thursday and Friday. There is a marginal risk of severe thunderstorms Thursday. The primary threat is damaging wind. Storm chances continue each afternoon and evening through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 2:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Wed May 22 2024
VAZ012-013-016-221915-
Pulaski VA-Wythe VA-Carroll VA-
244 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PULASKI...EAST
CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES THROUGH 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvatus, or near Patterson, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hillsville...
Patterson...
Allisonia...
Dugspur...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 8080 3680 8083 3686 8088 3697 8067
3687 8059 3678 8056
TIME...MOT...LOC 1844Z 248DEG 11KT 3683 8079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:44 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 22, 4:10 PM EDT | Special Weather Statement | RNK | Craig | 35 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 44 min |
| May 22, 4:34 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 26 min |
| May 22, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 54 min |
| May 22, 5:08 PM EDT | Special Weather Statement | RNK | Grayson | 37 min |
| May 22, 5:18 PM EDT | Special Weather Statement | RNK | City of Roanoke | 27 min |
| May 22, 5:25 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| May 22, 5:37 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| May 22, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 39 min |
| May 22, 6:16 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| May 22, 6:38 PM EDT | Special Weather Statement | RNK | Rockbridge | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.